Source:

Nursing2015

June 2009, Volume 39 Number 6 , p 11 - 11 [FREE]

Author

  • Michael R. Cohen RPh, MS, ScD

Abstract

function set_JnlFullText_Print() { metaTag = document.createElement('meta'); metaTag.setAttribute('name','OvidPageId'); metaTag.setAttribute('content','JnlFullText_Print'); head = document.getElementsByTagName('head')[0]; head.appendChild(metaTag); return; } if (window.addEventListener) { // DOM Level 2 Event Module (NS 6+) // Firefox throws an uncaught exception error executing this // code, even though it seems to work. Adding a do nothing // try/catch clause around it for now, since the exection itself // appears to be innocuous try { window.addEventListener('onload',set_JnlFullText_Print(),false); } catch(e) {} } else if (window.attachEvent) { // IE 5+ Event Model window.attachEvent('onload',set_JnlFullText_Print); } // For anything else, just don't add the event Print Close MEDICATION ERRORS DOI: 10.1097/01.NURSE.0000352323.20244.5e ISSN: 0360-4039 Accession: 00152193-200906000-00006 Author(s):

Cohen, Michael R. RPh, MS, ScD

Issue: Volume 39(6), June 2009, p 11 Publication Type: [Department: upFront] Publisher: © 2009 Lippincott Williams & Wilkins, Inc. Institution(s): President of the Institute for Safe Medication Practices The reports described in Medication Errors were received through the USP-ISMP Medication Errors Reporting Program. Report errors, close calls, or hazardous conditions to the Institute for Safe Medication Practices (ISMP) at http://www.ismp.org or the United States Pharmacopeia (USP) at http://www.usp.org . You can also call ISMP at 1-800-FAIL SAFE or send an e-mail message to ismpinfo@ismp.org. Michael R. Cohen is a member of the Nursing2009 editorial advisory board. HANDWRITTEN ORDER Trouble 4 U

A prescriber's order for 5 units of Novolog insulin was misread by three healthcare providers as “54 units.” Although the prescriber was careful to avoid the abbreviation U for units by writing out the word, his U in the word unit looked like a 4, and the space between the U and “nits” ...

 

A prescriber's order for 5 units of Novolog insulin was misread by three healthcare providers as "54 units." Although the prescriber was careful to avoid the abbreviation U for units by writing out the word, his U in the word unit looked like a 4, and the space between the U and "nits" added to the confusion. The patient received 54 units of insulin and had to be treated for severe hypoglycemia.

 

Electronic prescribing can help reduce the risk of misinterpreting handwritten orders. The prescriber also should leave adequate space between the numerical dose and the unit of measure. Some facilities are considering requiring a numerical and written number dose-for example, 5 (five) units.

 

This order also included the abbreviation SQ, which can be misinterpreted. Subcutaneous should be written out or abbreviated as "subcut."

 

Color-coding ophthalmic drugs by therapeutic class is intended to reduce errors, but it makes differentiating drugs of the same class more difficult. The labels for Bausch and Lomb's atropine sulfate 1% and cyclopentolate 1% ophthalmic drops (shown at left) look nearly identical, which led to a drug selection error when an automated dispensing cabinet was filled.

 

Drugs in the same therapeutic class can have different onsets, durations, and mechanisms of action; mixing them up could seriously injure a patient.

 

The American Academy of Ophthalmology continues to endorse color-coding, saying that the system is a timesaver for healthcare providers, who can read the labels on the drugs once a day, at the beginning of the day. Unless the system is changed, the Institute for Safe Medication Practices recommends that hospitals buy drugs within the same therapeutic class from different manufacturers.

 

Lopressor (metoprolol), a beta-adrenergic blocker, was ordered for a hospitalized patient with a history of atrial fibrillation (AF). But the prescriber's handwritten order was misinterpreted as Lyrica (pregabalin) 100 mg BID. A nurse recognized the error after the patient had been given three doses of pregabalin and experienced AF.

 

Pregabalin is used to treat neuropathic pain in patients with diabetic peripheral neuropathy, postherpetic neuralgia, and fibromyalgia. The drug also can be used as adjunctive therapy for adults with partial onset seizures. The patient in this case didn't have any of these conditions. Matching the drug's indication to the patient's health condition is the best way to avoid confusing drugs with lookalike names. Hospitals also may want to add a computer alert about this lookalike drug name pair.

 

Take a look at the 10,000 unit vial of heparin at right. Oops, that's a 40,000 unit vial. Because the label highlights the concentration (10,000 units/mL), healthcare providers may believe that that's how much heparin is in the vial. The 4 mL designation (below the bordered concentration) can be easily missed.

 

These error-prone vials have been marketed by several companies. Although the United States Pharmacopeia requires the per milliliter concentration and total amount per container to be printed on the label for other drugs, heparin labels aren't likely to be updated until later this year. Until then, carefully read vial labels, especially those on vials containing more than 1 mL, because an error could lead to a serious heparin overdose. Also, vials with large concentrations of heparin should be stored in the pharmacy instead of in patient-care units.

HANDWRITTEN ORDER

Trouble 4 U

A prescriber's order for 5 units of Novolog insulin was misread by three healthcare providers as "54 units." Although the prescriber was careful to avoid the abbreviation U for units by writing out the word, his U in the word unit looked like a 4, and the space between the U and "nits" added to the confusion. The patient received 54 units of insulin and had to be treated for severe hypoglycemia.

Electronic prescribing can help reduce the risk of misinterpreting handwritten orders. The prescriber also should leave adequate space between the numerical dose and the unit of measure. Some facilities are considering requiring a numerical and written number dose-for example, 5 (five) units.

 
Figure. No caption a... - Click to enlarge in new windowFigure. No caption available.

This order also included the abbreviation SQ, which can be misinterpreted. Subcutaneous should be written out or abbreviated as "subcut."

COLOR-CODED EYE DRUGS

Lookalike labels

Color-coding ophthalmic drugs by therapeutic class is intended to reduce errors, but it makes differentiating drugs of the same class more difficult. The labels for Bausch and Lomb's atropine sulfate 1% and cyclopentolate 1% ophthalmic drops (shown at left) look nearly identical, which led to a drug selection error when an automated dispensing cabinet was filled.

 
Figure. No caption a... - Click to enlarge in new windowFigure. No caption available.

Drugs in the same therapeutic class can have different onsets, durations, and mechanisms of action; mixing them up could seriously injure a patient.

The American Academy of Ophthalmology continues to endorse color-coding, saying that the system is a timesaver for healthcare providers, who can read the labels on the drugs once a day, at the beginning of the day. Unless the system is changed, the Institute for Safe Medication Practices recommends that hospitals buy drugs within the same therapeutic class from different manufacturers.

LYRICA VS. LOPRESSOR

Not music to the ears

Lopressor (metoprolol), a beta-adrenergic blocker, was ordered for a hospitalized patient with a history of atrial fibrillation (AF). But the prescriber's handwritten order was misinterpreted as Lyrica (pregabalin) 100 mg BID. A nurse recognized the error after the patient had been given three doses of pregabalin and experienced AF.

Pregabalin is used to treat neuropathic pain in patients with diabetic peripheral neuropathy, postherpetic neuralgia, and fibromyalgia. The drug also can be used as adjunctive therapy for adults with partial onset seizures. The patient in this case didn't have any of these conditions. Matching the drug's indication to the patient's health condition is the best way to avoid confusing drugs with lookalike names. Hospitals also may want to add a computer alert about this lookalike drug name pair.

 
Figure. No caption a... - Click to enlarge in new windowFigure. No caption available.

HEPARIN LABEL CONFUSION

All hepped up

Take a look at the 10,000 unit vial of heparin at right. Oops, that's a 40,000 unit vial. Because the label highlights the concentration (10,000 units/mL), healthcare providers may believe that that's how much heparin is in the vial. The 4 mL designation (below the bordered concentration) can be easily missed.

 
Figure. No caption a... - Click to enlarge in new windowFigure. No caption available.

These error-prone vials have been marketed by several companies. Although the United States Pharmacopeia requires the per milliliter concentration and total amount per container to be printed on the label for other drugs, heparin labels aren't likely to be updated until later this year. Until then, carefully read vial labels, especially those on vials containing more than 1 mL, because an error could lead to a serious heparin overdose. Also, vials with large concentrations of heparin should be stored in the pharmacy instead of in patient-care units.